Tennessee, 2004

Flash Flooding and Damaging Wind in Tennessee, March 5, 2004

March 5, 2004 · NWS OHX · 6 events in 5 counties and zones

5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 5, 3:55 AM CST, 13 hours 21 minutes earlier.

Area forecast discussion, Mar 5, 3:55 AM CST, 13 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
355 AM CST FRI MAR 5 2004

DISCUSSION...
CONVECTIVE LINE OF STORMS WEST WILL SLOWLY WEAKEN AS THEY MOVE INTO
MIDDLE TENNESSEE THIS MORNING. UPPER SHORTWAVE TROUGH SUPPORT FOR
EARLIER LINEAR MCS LIFTS AWAY NORTH. WILL LOWER RAIN CHANCE TODAY...
AS SCATTERED.

SCATTERED THUNDERSTORMS THIS AFTERNOON...WITH RESIDUAL BOUNDARIES
AND AFTERNOON DESTABILIZATION. A 50 PERCENT CHANCE OF THUNDERSTORMS
FOR ALL BUT SOUTHWEST. IN SOUTHWEST MIDDLE TENNESSEE...ANOTHER ROUND
OF ORGANIZED STORMS IS EXPECTED TO FIRE...IN ASSOCIATION WITH
APPROACH OF DEEP UPPER TROUGH. QUICK CHANGE IN LATER (05/06Z) MODEL
OUTPUT WITH FLASH FLOOD POTENTIAL. FFA WILL BE ISSUED ACROSS MIDDLE
TENNESSEE...LATE THIS AFTERNOON AND TONIGHT.

SURFACE FRONT LOOKS SLOWER TOO. HIGH CONFIDENCE OF MODERATE TO HEAVY
RAIN TONIGHT. FFG VALUES STILL FAIRLY HIGH...BUT PRECIPITABLE WATER
VALUES CLOSE TO TWO INCHES AND STRONG VERTICAL MOTION...CONVECTIVE
RAINFALL LOOKS FLASHY. SHEAR PROFILES QUITE STRONG...SO THERE IS
ALSO A CONCERN FOR WIND DAMAGE AND POSSIBLY TORNADOES.

COLD FRONT EAST OF MIDDLE TENNESSEE SATURDAY MORNING. SO THE
PRECIPITATION CHANCE SHUTS OFF IN THE AFTERNOON. WILL KEEP UP A
SLIGHT CHANCE PLATEAU WITH LINGERING L/L MOISTURE AND UPSLOPE
FLOW.
&&

.BNA WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE LATE THIS AFTERNOON AND
TONIGHT.

&&

04
Hazardous weather outlook, Mar 5, 5:30 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST FRI MAR 5 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-061130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST FRI MAR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
LOOK FOR SHOWERS AND A FEW THUNDERSTORMS TO DEVELOP ACROSS THE MID
STATE AHEAD OF AN APPROACHING COLD FRONT. IT IS POSSIBLE THAT A FEW
OF THE STORMS COULD PRODUCE DAMAGING WINDS...WITH THE LIKELY
TIME FRAME BEING LATE THIS AFTERNOON AND EVENING.

HEAVY RAIN IS ALSO POSSIBLE...WITH UPWARDS OF 2 INCHES IN LOCALIZED
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
TONIGHT.

GIRODO
ROSE

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Rutherford

When
March 5, 5:16 PM CST to 7:15 PM CST
Where
Rutherford County, Smyrna
Reported by
TRAINED SPOTTER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Street flooding was occurring near Smyrna Airport.

Flash Flood, Trousdale

When
March 5, 6:00 PM CST to 7:15 PM CST
Where
Trousdale County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Police Dept. reported flooding along Highway 141 in the northern part of the county.

Flash Flood, Wilson

When
March 5, 6:15 PM CST to 7:15 PM CST
Where
Wilson County, Lebanon
Reported by
LAW ENFORCEMENT
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

City streets were closed due to high water.

Thunderstorm Wind, Giles

When
March 5, 7:09 PM CST
Where
Giles County, Pulaski
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.200, -87.017

Trees were blown down. A gazebo was blown away on U.S. Highway 64 west.

Flash Flood, Giles

When
March 5, 8:55 PM CST to 10:00 PM CST
Where
Giles County, Ardmore
Reported by
LAW ENFORCEMENT
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Highway 7 was under water near Ardmore.

Flash Flood, Coffee

When
March 5, 9:40 PM CST to 11:15 PM CST
Where
Coffee County, Tullahoma
Reported by
TRAINED SPOTTER
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Trained Spotter reported ditches were overflowing and street flooding in Tullahoma.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389534, 5389535, 5389533, 5389531, 5389532, 5389536.